Nonimmune heparin-associated thrombocytopenia (HAT) describes the common clinical situation in which a patient develops a fall in platelet count within the first few days of receiving heparin. Often, there are concomitant clinical factors to explain the thrombocytopenia (e.g., hemodilution, bacteremia, or disseminated intravascular coagulation [DIC]). In some patients, however, it is possible that a direct proaggregatory effect of heparin is responsible for the drop in platelet count (Salzman et al., 1980). The designation associated helps to convey the uncertain role of heparin in causing thrombocytopenia in this setting, and the term nonimmune distinguishes this syndrome from immune-mediated HIT (Warkentin et al., 1998).
Nonimmune HAT is typically mild, often transient, and clinically inconsequential (Gollub and Ulin, 1962; Johnson et al., 1984; Chong, 1988; Warkentin and Kelton, 1994). There is debate whether this represents a real in vivo phenomenon or whether the apparent thrombocytopenia is instead related to ex vivo platelet aggregation (Davey and Lander, 1968). Indeed, some investigators were unable to show this phenomenon at all (Heinrich et al., 1988; Xiao and Theroux, 1998). Sometimes, however, nonimmune HAT is a dramatic clinical syndrome that can be confused with HIT (Chong et al., 1982) (see Chapter 11).
Balduini et al. (1993) observed that an early fall in platelet count was more frequent and of greater magnitude in patients receiving heparin following streptokinase therapy for acute myocardial infarction compared with control patients who received streptokinase alone. The heparin-treated patients also showed greater ex vivo spontaneous platelet aggregation, suggesting that heparin may have had a direct proaggregatory effect.
Was this article helpful?